Puerto Rico, 2013

Flash Flood and Flooding in Puerto Rico, November 5, 2013

November 5, 2013 · NWS SJU · 9 events in 1 county or zone

Moisture at low level of the atmosphere, combined with daytime heating and local effects to produced scattered showers with thunderstorms over the municipality of Ponce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Moisture at low level of the atmosphere, combined with daytime heating and local effects to produced scattered showers with thunderstorms over the municipality of Ponce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 5, 2:54 PM AST, 1 hour 57 minutes earlier.

Area forecast discussion, Nov 5, 2:54 PM AST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
254 PM AST TUE NOV 5 2013

.SYNOPSIS...MID TO UPPER LEVEL HIGH PRESSURE RIDGE EXTENDING ACROSS
THE REGION FROM THE SOUTHWEST ATLANTIC ...WILL MAINTAIN A FAIRLY
STRONG NORTHERLY WIND FLOW AND FAIRLY STABLE CONDITIONS ALOFT TODAY.
HOWEVER...THE RIDGE ALOFT IS TO ERODE AS AN UPPER TROUGH ACROSS THE
CENTRAL ATLANTIC SINKS SOUTHWARD ACROSS THE NORTHEAST CARIBBEAN BY
EARLY WEDNESDAY.  THIS WILL RESULT IN MORE FAVORABLE CONDITIONS FOR
CONVECTIVE DEVELOPMENT ACROSS THE ISLANDS ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS ON WEDNESDAY. THEREAFTER... REGION
SHOULD REMAIN ON THE SUBSIDENT SIDE OF THE UPPER TROUGH BEGINNING ON
THURSDAY AND INTO THE UPCOMING WEEKEND...AS TROUGH DIGS FURTHER
SOUTH ACROSS THE LESSER ANTILLES AND OVER TROPICAL ATLANTIC.
MEANWHILE...THE BROAD SURFACE/LOW LEVEL TROUGH ACROSS THE REGION
WILL CONTINUE TO WEAKEN OVERNIGHT THROUGH WEDNESDAY...AS HIGH
PRESSURE ACROSS THE WESTERN ATLANTIC BUILDS NORTH OF THE AREA.

&&

.DISCUSSION...SCATTERED TO ISOLATED SHOWERS AND A FEW SHORT LIVED
THUNDERSTORMS CONTINUED TO AFFECT THE LOCAL WATERS TODAY...WITH
LOCAL AND DIURNAL EFFECTS ENHANCING AFTERNOON CONVECTION ACROSS
THE CENTRAL INTERIOR AND WEST SECTIONS OF PUERTO RICO...AS WELL AS
ISOLATED SPOTS IN THE VIRGIN ISLANDS. MOST OF THE SHOWERS WERE BRIEF...
BUT SOME WERE MODERATE TO LOCALLY HEAVY AT TIMES AND LEAD TO QUICK
RISE IN SOME RIVERS AND SMALL STREAMS. THE ACTIVITY SHOULD SLOWLY
STEER WEST SOUTHWEST UNDER THE PRESENT WIND FLOW. EXPECT SHOWER
ACTIVITY AND CLOUDINESS TO DIMINISH OVER LAND AFTER SUNSET LEAVING
PARTLY CLOUD SKIES. LATEST SATELLITE DERIVED PWAT ANALYSIS AN GFS
MODEL FORECAST UPPER AIR SOUNDING...BOTH SUGGEST A GRADUAL DRYING
TREND DURING THE REST OF THE WEEK WITH A GRADUAL DECREASE IN LAYERED
PRECIPITABLE WATER. HOWEVER RESIDUAL MOISTURE AND LOCAL EFFECTS SHOULD
BE SUFFICIENT FOR SOME AFTERNOON CONVECTION EACH DAY...EXCEPT FOR
WEDNESDAY WHEN CONDITIONS ARE EXPECTED TO BE SLIGHTLY MORE FAVORABLE
FOR SOME ENHANCED AFTERNOON CONVECTION AND POSSIBLE DEVELOPMENT OF A
STRONG THUNDERSTORM OVER THE INTERIOR SECTION OF PUERTO RICO.
BY FRIDAY AND FOR THE UPCOMING WEEKEND...NO SIGNIFICANT MOISTURE
ADVECTION IN SIGHT FOR NOW...EXCEPT FOR PASSING EARLY MORNING TRADE
WIND SHOWERS AND AFTERNOON CONVECTION IN ISOLATED SPOTS. THE GENERAL
WIND FLOW OVER THE NEXT SEVERAL DAYS SHOULD BE EAST TO NORTHEAST...
THEREFORE THE AREAS TO BE AFFECTED AND MOTION OF THE SHOWER ACTIVITY
WILL BE DEPENDENT ON THE WIND FLOW DURING THAT TIME.

&&

.AVIATION...PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE LOCAL
TERMINALS WITH CASH LIKELY UNTIL AROUND 05/22Z. TJPS...TJSJ...AND
TJMZ MAY OBSERVE SOME SHRA BEFORE THE SHOWERS DISSIPATE. WINDS WILL
CONTINUE RELATIVELY LIGHT FROM THE EAST SOUTHEAST WITH SEA BREEZE
VARIATIONS THROUGH THE AFTERNOON...THEN BECOMING LIGHT AND VARIABLE
ACROSS PR AND EAST SOUTHEASTERLY ACROSS THE USVI AS WELL AS
TKPK/TNCM OVERNIGHT. ISOLD/SCOT SHRA EXPECTED OVERNIGHT ACROSS THE
LOCAL ISLANDS.

&&

.MARINE...LONG PERIOD NORTHEAST SWELL STILL EXPECTED TO ARRIVE
EARLY THURSDAY...CAUSING AN INCREASE IN SEAS UP TO 7 FEET BY
THURSDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  88  74  86 /  20  30  20  20
STT  77  87  77  86 /  40  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

25/09
Hazardous weather outlook, Nov 5, 6:21 AM AST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
621 AM AST TUE NOV 5 2013

AMZ710>745-PRZ001>013-061030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
621 AM AST TUE NOV 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.
AFTERNOON CONVECTION...MAINLY ACROSS THE INTERIOR AND WESTERN
SECTIONS OF PUERTO RICO MAY RESULT IN URBAN AND SMALL STREAM
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-061030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
621 AM AST TUE NOV 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 58 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

8 flood, 1 flash flood. Local standard time, as filed.

Flood, Ponce

When
November 5, 4:51 PM AST to 6:30 PM AST
Where
Ponce County, 2.66 mi S of Ponce to 2.57 mi S of Ponce
Cause
Heavy Rain
Reported by
Public
Coordinates
18.012, -66.619

Capitan Correa street was reported flooded.

Flood, Ponce

When
November 5, 4:53 PM AST to 6:30 PM AST
Where
Ponce County, 2.92 mi SSE of Ponce to 2.98 mi SSE of Ponce
Cause
Heavy Rain
Reported by
Public
Coordinates
18.012, -66.601

Rosaly Housing Complex was reported flooded.

Flood, Ponce

When
November 5, 4:56 PM AST to 6:30 PM AST
Where
Ponce County, 2.59 mi S of Ponce to 2.56 mi S of Ponce
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.013, -66.621

Streets at Mariana Urbanization were reported flooded.

Flood, Ponce

When
November 5, 4:56 PM AST to 6:30 PM AST
Where
Ponce County, 2.97 mi SW of Ponce to 3.02 mi SW of Ponce
Cause
Heavy Rain
Reported by
Public
Coordinates
18.020, -66.652

Road PR-132 at Jardines del Caribe area was reported flooded.

Flood, Ponce

When
November 5, 4:56 PM AST to 6:30 PM AST
Where
Ponce County, 2.89 mi SSE of Ponce to 2.84 mi SSE of Ponce
Cause
Heavy Rain
Reported by
Public
Coordinates
18.012, -66.601

Entrance to centro Comercial del Sur Mall was reported flooded.

Flash Flood, Ponce

When
November 5, 4:56 PM AST to 6:30 PM AST
Where
Ponce County, 1.71 mi NNE of Ponce to 1.66 mi NNE of Ponce
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.072, -66.608

Small creek went out of its banks flooding a bridge and making impassable the road near the entrance of Barrio La Yuca.

Flood, Ponce

When
November 5, 5:08 PM AST to 6:31 PM AST
Where
Ponce County, 2.97 mi S of Ponce
Cause
Heavy Rain
Reported by
Public
Coordinates
18.007, -66.619

Martin Corchado street was reported flooded at Mariani Urbanization.

Flood, Ponce

When
November 5, 5:11 PM AST to 6:30 PM AST
Where
Ponce County, 3.18 mi SSW of Ponce to 3.22 mi SSW of Ponce
Cause
Heavy Rain
Reported by
Public
Coordinates
18.008, -66.639

Las Americas avenue was reported flooded. A car was stranded in the waters.

Flood, Ponce

When
November 5, 6:30 PM AST
Where
Ponce County, 2.11 mi SE of Ponce to 2.15 mi SE of Ponce
Cause
Heavy Rain
Reported by
Public
Coordinates
18.026, -66.600

La Rambla sector was reported flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483234, 483716, 483719, 483725, 483727, 484144, 484272, 484273, 484274.